For some reason, this rare tumour has attracted the attention of CICM examiners, and has featured in more fellowship exam questions than its community prevalence would suggest.
Past paper SAQs which involved phaeochromocytoma included the following:
Additionally, in a slightly unrelated fashion, Question 9.1 from the first paper of 2019 asked about raised catecholamine levels in a young patient with a spontaneous intracranial haemorrhage, which - though appearing unrelated - was really a question about the possible differentials of an abnormal phaeochromocytoma screen.
A characteristic feature of this disease is that the symptoms occur in paroxysms, and may resolve completely between episodes. The hemodynamic pattern of these episodes resembles the effect of high dose noradrenaline infusion, with α-adrenergic effects dominating over β-effects.
These people may present complaining of death.
There is a well-known association between thyroid carcinoma and phaeochromocytoma - investigators in 1961 concluded that "the incidence of carcinoma of the thyroid gland is increased far beyond expectation based on chance concurrence".
Investigations for phaeochromocytoma should include the following:
There are other, non-phaeochromocytoma reasons for a raised plasma catecholamine level. This article discusses catecholamines in exhausting detail, and dwells extensively on their various elimination mechanisms. On the basis of this, one can create a table with the differential causes of raised plasma catecholamine levels. This might have seemed meaningless in the historical version sof this chapter, but is more relevant since in 2019 the college asked about this exact thing.
Autonomic nervous system
The management of phaeochromocytoma is discussed in an excellent article from the Royal Adelaide hospital. The key is to block the α-adrenoceptors first. Phenoxybenzamine is an exciting exotic substance used exclusively for this purpose, as it is a non-competitive α-antagonist. It binds irreversibly to α-receptors, inactivating them, and no concentration of catecholamines will ever displace it. This is good, because competitive inhibition of α-receptors in this context will face strong opposition from the thousand-times-increased concentration of serum catecholamines.
The Adelaide paper does meantion that their practice has been to use atenolol before giving phenoxybenzamine, so as to ablate the reflexive tachycardia which will result from its use. This is probably because the population reported on in the paper were stable pre-operative outpatients. In the context of an acute crisis, one is obliged to control the vasoconstriction first, using something like phentolamine or sodium nitroprusside.
Overall, one's management should be guided by some sort of interational consensus guidelines, which take the following shape:
The typical TTE finding in phaeochromocytoma is catecholamine-induced cardiomyopathy, but a Takotsubo pattern can also emerge. Such things are generally known from case reports, so it is difficult to broadly generalise.